Secretions and Oral Care
Dear OncoLink "Ask The Experts,"
My sister is in the late stages of ovarian cancer, which she has had for 5 years. She is now on TPN because she can not eat or drink.
Within the last week, she has developed thick mucus that seeps from her mouth. Is there something we can do for her, something she can take under her tongue, possibly?
Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:
Thick mucus may require a Yankour suction set-up. A Yankour suction is a hard, thin plastic tube hooked to a suction device and collection canister. The patient or family member can use it inside the mouth to help suck up the thick secretions.
In terms of medications, there are two that we often use to dry up secretions. The first is the Scopolamine patch that people use for motion sickness. The patch is applied behind the ear and is changed every three days. The second is a medication called levsin, which is put under the tongue and dissolved. However, both of these may actually cause thicker secretions in an effort to dry them up. Thus, they are typically used for people with a lot of excess secretions who are unable to cough/swallow and clear them.
Another way to approach this issue would be to try to thin the secretions with moisture. Using a humidifier in the room, or one attached to a face mask, may help loosen the secretions and make it easier for her to clear them or to use the Yankour suction with them. Good mouth care is very important. Rinsing with a salt water solution at least 5 times a day, and using a lip moisturizer and oral sponges to moisten the mouth are both very important. See our oral care tip sheet for more tips.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania